Shifting powers in Spivey’s Bell number formula

Toufik Mansour, Reza Rastegar, Alexander Roitershtein, Mark Shattuck

Research output: Contribution to journalArticlepeer-review

Abstract

In this paper, we consider extensions of Spivey’s Bell number formula wherein the argument of the polynomial factor is translated by an arbitrary amount. This idea is applied more generally to the r-Whitney numbers of the second kind, denoted by W (n, k), where some new identities are found by means of algebraic and combinatorial arguments. The former makes use of infinite series manipulations and Dobinski-like formulas satisfied by W (n, k), whereas the latter considers distributions of certain statistics on the underlying enumerated class of set partitions. Further-more, these two approaches provide new ways in which to deduce the Spivey formula for W (n, k). Finally, we establish an analogous result involving the r-Lah numbers wherein the order matters in which the elements are written within the blocks of the aforementioned set partitions.

Original languageEnglish
Pages (from-to)55-69
Number of pages15
JournalQuaestiones Mathematicae
Volume45
Issue number1
DOIs
StatePublished - 2020

Bibliographical note

Publisher Copyright:
© 2020 NISC (Pty) Ltd.

Keywords

  • Bell number
  • Spivey’s formula
  • Whitney number
  • combinatorial identity

ASJC Scopus subject areas

  • Mathematics (miscellaneous)

Fingerprint

Dive into the research topics of 'Shifting powers in Spivey’s Bell number formula'. Together they form a unique fingerprint.

Cite this